Why has it never occurred to me to Google the side-effects of Marvelon before?!
A bit of back-story: I was put on Marvelon at 18 years old and it was my first birth control pill. I can’t remember why I was put on this certain brand, but I do have heavy periods and suffered from acne for a number of years.
I am now 21 years old and I’ve decided a week ago that I would go cold-turkey and stop taking the pill. I am hoping I have made the right decision!
I know every women reacts differently to BC, but I thought I would share my side of the story just in case anyone else has similar problems. I know reading this forum has helped me and I wish I had read this sooner! Hopefully this post can give others a bit of an insight.
I moved to England when I was 18 to live with my boyfriend. We have now been together for more than 5 years and are engaged to be married next year.
I began taking the pill a few weeks after I moved to this country (I’m American) so I went through many, many emotions. To me most of these side-effects were because I had just left all my family and friends to move to a different country and move into a new house with my boyfriend. I never thought to connect them with the pill as the pill no longer meant we had to use condoms, so I was totally happy!
Once on the pills and after a few months of being here, I became depressed, got UTI’s, many instances of thrush which I was given Canesten for (too many times to count), my periods still lasted a week and were always heavy and it started to get a bit painful with sex as I would get dry and then get sores (which looked like little cuts). One of the major effects this pill has had on me is my sex drive (which was never a problem before) is now non-existent. The only time I would want sex was a few days after being off the pill, once a week, every month, but since I would be on my period we couldn't do anything I also realized a few months ago that I would lose weight easier when I got my periods. I’ve changed my eating habits completely and now only eat very healthily and I exercise and go to the gym 5 times a week - although I have managed to lose weight, it’s dropping very, very slowly and I think this has to do with the pill.
I did manage to gain a lot of weight and my breasts did get bigger on the pill. I do have to say I was not eating healthily so I can’t really blame Marvelon for my weight gain. But ever since I have been eating right which has been for 3 months now, it’s been a very slow progress to lose weight. Sometimes it will take me 2 weeks to lose one pound, even though I am very strict with how I eat!
I decided to stop my pill completely (and I did ask my GP) and she told me that Marvelon has high levels of estrogen so the side-effects I was having were probably being caused by Marvelon. I just recently had my period about two weeks ago and now I have my period again since I’ve stopped taking the pill. I don’t know if this is normal or not as I know when people stop taking the pill they usually don’t get their period for a while!
Anyways, I’m hoping I’ve made the right decision to stop this. The fact that I rarely ever want sex (which was the total opposite before I was on the pill), I am an utter nightmare to be around sometimes; I’m always stressed, always have my mind on other things, depressed at times, take things the wrong way, snap, etc, etc. I seriously could go on and on and I’m just a horrible person and I also noticed I kind of become emotion-less sometimes. If I get into an argument I will say whatever I need to say no matter if I say hurtful things. Then after I’ve calmed down a bit I realized how nasty I was and just get very upset because that’s not in my character! I never remember myself ever being like this. I feel like I don’t even know who I am anymore. I know changing countries can change you, but I was not expecting to be changed like this! I have nothing to be unhappy about at all. I have a really great relationship and I am marrying my best friend. He’s been so patient with me and he’s told me quite a few times that it must be the pill but I always made excuses - how could it be the pill?! I was beginning to question what was wrong with me and I would cry over the fact that I didn’t like how I was becoming.
But I decided enough was enough and what am I going to lose if I stop taking the pill? It’s not like it’s doing anything good for me anyways! So, bye bye Marvelon.
I have to say I have been feeling dizzy since last night and I’m not feeling at my greatest. I’m hoping that a few weeks from now everything will be back to normal and that all these bad side-effects go away. I’m going to see how I get on for a couple of months without it and then see what my other options are.
I know my GP said the coil was an option but since I already have heavy bleeding then it might not be great for me. To be honest, even though condoms are horrible, if it means getting my sex drive back and being happy, then I have no problem with that!
I’ll be posting back with my updates!